Alert archive / Pennsylvania / Flash Flood Warnings in 2019
Flash Flood Warning 3, NWS State College, PA
NWS State College, PA issued this flash flood warning at Jun 19, 2019, 6:50 PM EDT for Columbia County, Pennsylvania. It was in force for 3 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 19, 2019, 6:50 PM EDT (22:50 UTC)
- Expired
- Jun 19, 2019, 9:45 PM EDT
- In force
- 3 hr
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Flood severity
- None
County Columbia County, PA
The radar
The State College radar (KCCX), 135 km from the middle of the area, began a volume at 22:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 19, 6:56 PM EDT | FLASH FLOOD | Bloomsburg, PA | 5TH STREET HOLLOW ROAD FLOODED. |
| Jun 19, 6:59 PM EDT | FLASH FLOOD | Buckhorn, PA | SCHOOL HOUSE ROAD WASHED OUT NEAR BUCKHORN. |
| Jun 19, 7:00 PM EDT | FLASH FLOOD | 2 Ene Bloomsburg, PA | SEVERAL ROADS ARE CLOSED DUE TO FLOODING IN SCOTT TOWNSHIP. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 10.8 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 39 J/kg
- Mixed-layer CIN
- -100 J/kg
- Mixed-layer LCL
- 826 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- -11 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
568
WGUS51 KCTP 192250
FFWCTP
PAC037-200145-
/O.NEW.KCTP.FF.W.0003.190619T2250Z-190620T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service State College PA
650 PM EDT Wed Jun 19 2019
The National Weather Service in State College PA has issued a
* Flash Flood Warning for...
Central Columbia County in central Pennsylvania...
* Until 945 PM EDT.
* At 648 PM EDT, Doppler radar indicated heavy rain across the
warned area. Flash flooding is expected to begin shortly in
urban areas in the Bloomsburg area.
* Some locations that will experience flooding include...
Bloomsburg, Berwick, Catawissa, Mifflinville, Lightstreet, Almedia,
Fernville, Buckhorn, Rupert, Rohrsburg, Mainville, Eyers Grove,
Shumans, Espy, Millville, Lime Ridge, Briar Creek, Orangeville,
Stillwater and Bloomsburg University.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4093 7623 4092 7636 4094 7653 4095 7652
4096 7652 4099 7655 4110 7654 4117 7643
4110 7626 4094 7622
$$
CR1 follow-up statement
998
WGUS71 KCTP 192344
FFSCTP
Flash Flood Statement
National Weather Service State College PA
744 PM EDT Wed Jun 19 2019
PAC037-200145-
/O.CON.KCTP.FF.W.0003.000000T0000Z-190620T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Columbia PA-
744 PM EDT Wed Jun 19 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 945 PM EDT FOR
CENTRAL COLUMBIA COUNTY...
At 741 PM EDT, Doppler radar showed the heaviest rainfall has moved
out of the area. A few showers are possible for the next couple
hours. Flooding has been reported in the Bloomsburg area and this
will continue for the next couple hours. Several flooded roads
have been reported.
Some locations that will experience flooding include...
Bloomsburg, Berwick, Catawissa, Mifflinville, Lightstreet, Almedia,
Fernville, Buckhorn, Rupert, Rohrsburg, Mainville, Eyers Grove,
Shumans, Espy, Millville, Lime Ridge, Briar Creek, Orangeville,
Stillwater and Bloomsburg University.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4093 7623 4092 7636 4094 7653 4095 7652
4096 7652 4099 7655 4110 7654 4117 7643
4110 7626 4094 7622
$$
CRWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Jun 19, 3:56 PM EDT, 2 hours 54 minutes earlier.
Area forecast discussion, Jun 19, 3:56 PM EDT, 2 hours 54 minutes before
Area Forecast Discussion National Weather Service State College PA 356 PM EDT Wed Jun 19 2019 .SYNOPSIS... An unsettled and stormy weather pattern will continue through Thursday evening thanks to the close proximity of a slowly meandering front. Expect to see several more rounds of showers and some will contain heavy downpours that could dump localized rainfall amounts of 1 to 2 inches within just an hour or so. There will be a risk of strong to severe thunderstorms and flash flooding on Thursday as a potent areas of low pressure moves right over the state. a pleasant and dry weekend is in store. Temperatures will trend a little cooler than normal for Friday and Saturday in the wake of a cold front. A warm up starts next week. && .NEAR TERM /UNTIL 6 AM THURSDAY MORNING/... Quasi-stnry front stretched from near I-80 in Western PA to the Lower Susq Valley and Philly Metro Area this afternoon and marks the northern edge of the higher PWAT air and more robust sfc- based cape that was approaching 2000 j/kg at 18Z. Recently posted a Flash Flood Watch from 4 pm to Midnight tonight across all but the northern tier counties of the CWA. Increasing number of showers were developing within small holes in the otherwise bkn-ovc sky cover, and as a result of subtle terrain and weak boundary forcing. Latest several HRRR runs indicates upscale growth of the showers into small clusters of TSRA that will drift gradually NE across the region this afternoon and evening. PWATs range from about 1.25 inches across Northern PA, to between 1.5-1.75 inches along and south of the aforementioned front. Regional model hodographs and MBE vectors points toward new cell development on the South to SE flank of existing cells which will create the potential for training and localized very heavy rainfall. FFG over portions of Central PA is as low as ~1"/1hr and ~1.25"/3hrs, while most of the Southern Tier and Lower Susq Valley has FFG 1 hour values of 2-2.5 inches. Mean, basin-average QPF will be on the order of a few to several tenths of an inch this afternoon and evening, and some locations will receive less than one-tenth of an inch through 04Z Thursday. Adjusted hour temps and afternoon max temps upward by several deg F in some locations today. Will continue to carry high PoPs as everyone should get wet at some point this afternoon/evening. && .SHORT TERM /6 AM THURSDAY MORNING THROUGH 6 PM THURSDAY/... Showers will gradually decrease after sunset as forcing remains weak in the vicinity of the quasi-stnry front, but the convection may not dissipate completely. However, it will only be a brief break in the rain as a wave will move across the OH Valley tonight, and a dying MCS should enter the Western counties just before sunrise. The rain with this initial shot should be generally light to moderate (a few to several tenths at most). A distinct low center will develop and push into wrn PA in the morning hours. This low is sub-1000mb and anomalously strong for the beginning of Summer. It will push its southward trailing cold front through during the afternoon and early evening. The coincidence of the old west-east front, anomalously high PWATs, and this decent long- wave trough + sfc low moving thru around peak heating will generate thunderstorms. Some of them will produce very heavy rainfall, and severe wind gusts/hail with as increasing vertical shear and a veering/broad loop hodograph. An isolated tornado or two is possible as well due to the boundary/shear and low LCLs present - especially from the KUNV/KIPT vicinity SE to the Lower Susq Valley. The heavy rain will probably cause some flooding, but the flooding threat area is not highly certain at this point. We may need a flash flood watch for Thursday, but later shifts can take a closer look. It's a little far out to post a watch just yet. The potent sfc low pressure center (~995 mb) should be over NE PA by nightfall, and the cold front dragging down thru MDT. Wrap around could make some sct SHRA over the W Thurs night, but it will be drying out and getting a little gusty by Fri morning. && .LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/... Breezy and drier/less humid conditions will arrive Thursday night through Friday on the backside of the departing system. Expect a break from the rain for 2-3 days with pleasant conditions through the weekend before a surge in humidity returns showers and storms to the forecast next week. && .AVIATION /20Z WEDNESDAY THROUGH MONDAY/... Conditions varying between MVFR to VFR will continue into early tonight thanks to increasing coverage of NE moving showers an scattered TSRA. Went with just VCSH at this point as the prevailing conditions, but with a tempo group in the 19-23Z period for brief IFR conditions in 2SM +TSRA. Convection will wind down in the muggy/low shear environment later this evening, and any breaks in the cloud cover will lead to areas of fog/low stratus clouds similar to early this Wednesday morning. .Outlook... Thu...Rain/low cigs possible north. Scattered-numerous PM tsra impacts likely Central and Southern PA. Fri...AM low cigs possible W Mtns. Sat-Sun...No sig wx expected. && .CLIMATE... Astronomical summer (solstice) begins Friday, June 21st at 1154AM EDT (1554 UTC). && .CTP WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until midnight EDT tonight for PAZ012- 017>019-024>028-033>036-041-042-045-046-049>053-056>059- 063>066. && SYNOPSIS...Lambert NEAR TERM...Lambert SHORT TERM...Lambert LONG TERM...Steinbugl AVIATION...Lambert CLIMATE...Steinbugl
Hazardous weather outlook, Jun 19, 2:24 PM EDT, 4 hours 26 minutes before
Hazardous Weather Outlook National Weather Service State College PA 224 PM EDT Wed Jun 19 2019 PAZ012-017>019-024>028-033>036-041-042-045-046-049>053-056>059- 063>066-201830- Northern Clinton-Clearfield-Northern Centre-Southern Centre-Cambria- Blair-Huntingdon-Mifflin-Juniata-Somerset-Bedford-Fulton-Franklin- Northern Lycoming-Sullivan-Southern Clinton-Southern Lycoming-Union- Snyder-Montour-Northumberland-Columbia-Perry-Dauphin-Schuylkill- Lebanon-Cumberland-Adams-York-Lancaster- 224 PM EDT Wed Jun 19 2019 ...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Severe thunderstorms with damaging winds 60 mph or greater and large hail exceeding 1 inch in diameter are possible on Thursday. An isolated weak, short-lived tornado is also possible. Heavy rain is also expected from some of the storms. This could lead to flash flooding. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ004>006-010-011-037-201830- Warren-McKean-Potter-Elk-Cameron-Tioga- 224 PM EDT Wed Jun 19 2019 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This afternoon and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Severe thunderstorms with damaging winds 60 mph or greater and large hail exceeding 1 inch in diameter are possible on Thursday. An isolated weak, short-lived tornado is also possible. Heavy rain is also expected from some of the storms. This could lead to flash flooding. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. Lambert
In the hours before
Special weather statement, Jun 19, 4:42 PM EDT, 2 hours 8 minutes before
Special Weather Statement
National Weather Service State College PA
442 PM EDT Wed Jun 19 2019
PAZ065-066-192115-
York PA-Lancaster PA-
442 PM EDT Wed Jun 19 2019
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF LANCASTER AND YORK
COUNTIES UNTIL 515 PM EDT...
At 441 PM EDT, Doppler radar indicated a strong thunderstorm over
Delta, moving east at 15 mph.
Very heavy rain and wind gusts 40 to 50 mph are possible.
Locations impacted include...
Delta, Wakefield, Sunnyburn, Susquehanna Trails, Little Britain and
Peach Bottom.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3981 7643 3983 7602 3982 7604 3981 7603
3980 7605 3979 7604 3976 7606 3976 7608
3973 7610 3974 7611 3972 7614 3972 7644
TIME...MOT...LOC 2041Z 275DEG 11KT 3972 7635
La CorteSpecial weather statement, Jun 19, 4:49 PM EDT, 2 hours 1 minute before
Special Weather Statement
National Weather Service State College PA
449 PM EDT Wed Jun 19 2019
PAZ045-046-049-192115-
Southern Lycoming PA-Southern Clinton PA-Union PA-
449 PM EDT Wed Jun 19 2019
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF LYCOMING...UNION...AND
CLINTON COUNTIES UNTIL 515 PM EDT...
At 449 PM EDT, Doppler radar indicated a strong thunderstorm near
Carroll, moving east at 15 mph.
Very heavy rain and wind gusts 40 to 50 mph are possible.
Locations impacted include...
Williamsport, Jersey Shore, Carroll, Duboistown, McElhattan,
Collomsville, Elimsport, South Williamsport, Garden View and Oval.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4105 7691 4101 7718 4104 7714 4101 7727
4116 7735 4130 7703
TIME...MOT...LOC 2049Z 249DEG 12KT 4111 7722
La CorteThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 19, 1:49 PM EDT | Flash Flood Watch | CTP | Adams, Bedford, Blair, Cambria, Centre, Clearfield and 21 more | 10 hr |
| Jun 19, 4:49 PM EDT | Special Weather Statement | CTP | Lycoming | 26 min |
| Jun 19, 4:56 PM EDT | Areal Flood Advisory | CTP | Clinton, Lycoming | 3 hr |
| Jun 19, 5:07 PM EDT | Areal Flood Advisory | CTP | Bedford, Somerset | 3 hr |
| Jun 19, 5:15 PM EDT | Areal Flood Advisory | CTP | Elk, McKean | 3 hr |
| Jun 19, 5:48 PM EDT | Areal Flood Advisory | CTP | McKean | 3 hr |
| Jun 19, 5:56 PM EDT | Areal Flood Advisory | CTP | Tioga | 3 hr |
| Jun 19, 6:39 PM EDT | Areal Flood Advisory | CTP | Columbia | 2 hr |
| Jun 19, 6:56 PM EDT | Areal Flood Advisory | CTP | Clearfield | 3 hr |
| Jun 19, 7:02 PM EDT | Areal Flood Advisory | CTP | Bedford | 118 min |
| Jun 19, 7:06 PM EDT | Areal Flood Advisory | CTP | Dauphin | 3 hr |
| Jun 19, 7:16 PM EDT | Special Weather Statement | CTP | Lebanon | 29 min |
| Jun 19, 7:51 PM EDT | Areal Flood Advisory | CTP | Bedford, Somerset | 114 min |
Nearby
Flash Flood Warnings in Pennsylvania, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.